Sexual dysfunction - in men or women - can cause a strain on your relationship. When your sex life isn’t right, then everything seems to be off. Impotence and lack of desire can be caused by a number of things - illness, emotional problems or physical reasons - sometimes though, it isn’t so much the underlying problem but the medication you are taking.
The following are some of the classes of medications that may potentially cause sexual side effects:
High Blood Pressure Medication
Antihypertensive medications have been found to cause problems with erections, ejaculation and desire in men. In women these drugs may cause vaginal dryness, low sexual desire and difficulty achieving orgasm. There are many different types of blood pressure medications available. You can talk to your doctor about switching to a different class of medications to see if they control your blood pressure without the sexual side effects.
High Cholesterol Medications
Statins and fibrates are often prescribed to help control cholesterol levels. Studies have shown that these drugs may cause erectile dysfunction. They may also cause difficulty achieving orgasm - for both men and women. For some, the lower their cholesterol levels, the less they enjoyed sex. If you don’t have coronary disease but are taking these medications for cholesterol, talk to your doctor about ways to control it with diet and vitamins, such as B12, folic acid and B6.
A common type of antidepressants, SSRIs, can interfere with sexual desire in some people. These drugs also have been reported to cause impotence in some men and ejaculation problems in almost half of men taking the medication. Sexual side effects may be able to be reduced or eliminated with a lower dose. Talk with your doctor about lowering your dose, switching medications or finding some non-drug approaches to treat your depression or anxiet.
Antipsychotics are prescribed to treat illnesses, such as schizophrenia and bipolar disorder, which themselves may cause sexual dysfunction. However, the medications used to treat this conditions may contribute to erectile dysfunction, reduced sexual drive and difficulties achieving orgasm. As with antidepressants, you may want to talk with your doctor about lowering your dose to see if this helps. You can also talk about switching to a different medication.
These medications may lower testosterone levels, reducing sexual desire and causing erection problems in men and vaginal dryness in women. Newer medications seem to have less sexual side effects than some of the older anticonvulsant. Talk to your doctor about trying a different medication.
If you are experiencing any sexual problems it is important to talk with your doctor. Your sex life doesn’t need to suffer in order to improve your health in other ways. In many cases, there are options you can try to minimize this side effect. Remember, though, you should never stop taking a medication or lower your dose without first talking to your doctor.
“7 Meds That Can Wreck Your Sex Life,” 2012, April, 25, Dr. Armon B. Neel, Jr. AARP
“Drugs That Affect Sexuality,” Date Unknown, Staff Writer, Graedons’ Guide, The People’s Pharmacy
Published On: March 19, 2013